You are using an outdated browser. Please upgrade your browser to improve your experience.
Become a Fellow
ACP offers a number of resources to help members make sense of the MOC requirements and earn points.
Understanding MOC Requirements
Earn MOC points
The most comprehensive meeting in Internal Medicine.
April 11-13, 2019
Internal Medicine Meeting 2019
Prepare for the Certification and Maintenance of Certification (MOC)
Exam with an ACP review course.
Board Certification Review Courses
MOC Exam Prep Courses
Treating a patient? Researching a topic? Get answers now.
Visit AnnalsLearn More
Visit MKSAP 17 Learn More
Visit DynaMed Plus
Ensure payment and avoid policy violations. Plus, new resources to help you navigate the Medicare Access and CHIP Reauthorization Act of 2015 (MACRA).
Access helpful forms developed by a variety of sources for patient charts, logs, information sheets, office signs, and use by practice administration.
ACP advocates on behalf on internists and their patients on a number of timely issues. Learn about where ACP stands on the following areas:
© Copyright 2018 American College of Physicians. All Rights Reserved. 190 North Independence Mall West, Philadelphia, PA 19106-1572
Toll Free: (800) 523.1546 · Local: (215) 351.2400
Matthew P Deek* Robert Wood Johnson Medical School, Class of
Mansi R. Shah, MD* - Robert Wood Johnson Medical School, Class of
Idiopathic hypereosinophilic syndrome (HES) is defined as
persistent eosinophilia with end organ damage in the absence of a
neoplastic process or reactive eosinophilia. Major organ damage can
occur due to eosinophil infiltration, which may manifest as
fibrosis, thrombosis with or without thromboembolism, cutaneous or
mucosal involvement, edema, and neurologic deficits. Amongst
idiopathic HES is a lymphocytic variant caused by an aberrant T
cell lymphocyte population that overproduces the cytokine
interleukin-5. Some patients with the lymphocytic variant HES may
eventually develop T-cell lymphoma.
A previously healthy 46 year old man, who recently emigrated
from Dominican Republic with a diagnosis of bilateral lower
extremity DVT on warfarin therapy, presented with progressively
worsening bilateral lower extremity pain, cyanosis of his right
foot, and 18lb unintentional weight loss over three weeks. On exam,
the patient was tachycardic with bilateral lower extremity edema,
had dusky discoloration of the digits of hands and feet with weak
peripheral pulses. No rash, lymphadenopathy, respiratory wheezes,
masses or organomegaly were present. Initial diagnostic tests
revealed severe eosinophilia (WBC, 30.4x103; eosinophils 20.7x103)
and anemia (Hgb 9.6g/dL). Results of vascular studies confirmed
with CT showed extensive arterial thrombi of the right upper, left
upper, and right lower extremity and venous thrombi of the IVC,
right peroneal, right posterior tibial, right popliteal, right
femoral, right external iliac, left popliteal, left femoral, left
external iliac, and hepatic vein.
An extensive investigation was pursued and ruled out infectious
etiologies including parasites, HIV, and hepatitis. His hospital
course was further complicated by the development of hemolytic
anemia for which he was treated with IVIG and required transfusion
support. Subsequent hematological work up including bone marrow
biopsy revealed a monoclonal T-cell population, and the patient was
diagnosed with hypereosinophilic syndrome with a clonal T-cell
mediated lymphoproliferative disorder (CD3-/CD4-/FIP1L1-PDGFRA-).
He was treated with a trial of high dose corticosteroids and
adequate control of eosinophilia was achieved. Due to his
widespread arterial and venous thrombi, he was discharged on
Two weeks after discharge, the patient returned with a
gangrenous right foot and was found to have refractory
hypereosinophilia (WBC, 21x103; eosinophils
5.3x103) with recurrent thrombosis, which required a
transmetatarsal amputation. Weekly methotrexate 20 mg/m2 IV and
dexamethasone 40mg IV were initiated as treatment. Despite
continued treatment with steroids and warfarin over the next two
months, his hypereosinophilia persisted and symptoms of the disease
continued to progress-eventually involving his fingers.
This case represents a unique presentation of T-cell mediated
HES with a lymphocytic variant. The extent of eosinophil-mediated
venous and arterial thrombi is greater than typically found in the
literature. Moreover, the presence of complications such as
hemolytic anemia may be a marker for disease refractoriness and
prognosis, and should be considered when determining treatment
August 2014 Issue of IMpact